South Carolina, 2002

Damaging Winds in South Carolina, May 18, 2002

May 18, 2002 · NWS CHS · 3 events in 3 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 18, 9:20 AM EST, 3 hours 47 minutes earlier.

Area forecast discussion, May 18, 9:20 AM EST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1020 AM EDT SAT MAY 18 2002

FRNTL BNDRY MOVING THRU THE UPSTATE WITH SHORTWAVE ENERGY OVER AL.
DECENT LINE OF ACTIVITY MOVING TOWARDS THE CWA. DEWPTS IN THE LOWER
70S WITH LI AROUND -4 AND CAPES UP TO 2500. SUSPECT OUR SEVERE
POTENTIAL MAY BE LIMITED DUE TO CLOUD COVER ACROSS THE AREA UNLESS
WE CAN GET MORE BREAKS IN THE CLOUDS. AN ISOLATED SEVERE CELL IS NOT
OUT OF THE QUESTION EARLY THIS AFTN WITH WIND BEING THE MAIN THREAT.
HAIL MAY BE A THREAT LATER INTO THE AFTN AS COOLER AND DRIER AIR
MOVES IN ALOFT. WILL CONTINUE 70 POPS AS MOST AREAS SHOULD GET
MEASURABLE PRECIP. SOME BREAKS IN CLOUDS SHOULD ALLOW TEMPS TO REACH
THE LOWER 80S. FRNTL BNDRY TO MOVE THROUGH THE AREA TOWARDS EVENING.
WILL MAKE A FEW ADJUSTMENTS TO WINDS BUT NO ADDITIONAL CHANGES
PLANNED.

MARINE...NO CHANGES PLANNED AT THIS TIME. WILL CONTINUE SMALL CRAFT
ADVISORY FOR ALL WATERS. CURRENT FCST LOOKS TO BE ON TRACK.

CHS   82  55  72  51 /  70  30   0   0
SAV   83  55  72  50 /  70  20   0   0
CHL   80  60  71  59 /  70  30   0   0
NBC   83  56  73  53 /  70  30   0   0
RBW   82  53  72  49 /  70  20   0   0

.CHS...
GA...SMALL CRAFT ADVISORY AMZ354-374.
SC...SMALL CRAFT ADVISORY AMZ330-350-352.

SLF/JAC

In the hours before

Special weather statement, May 18, 9:50 AM EST, 3 hours 17 minutes before
SCZ040-042>045-047>050-182200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1050 AM EDT SAT MAY 18 2002

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON ACROSS SOUTH COASTAL
   SOUTH CAROLINA...

WARM MOIST AIR WILL COMBINE WITH THE ENERGY FROM AN APPROACHING COLD
FRONT TO FUEL THUNDERSTORMS OVER SOUTH COASTAL SOUTH CAROLINA THIS
AFTERNOON. A FEW OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING
WIND GUSTS IN EXCESS OF 60 MPH BEING THE MAIN THREAT. HAIL LARGER
THAN THREE QUARTERS OF AN INCH IS ALSO POSSIBLE LATER THIS AFTERNOON
WITH SOME OF THESE STORMS AS COOLER DRIER AIR FILTERS IN ALOFT.

THE COLD FRONT IS EXPECTED TO MOVE OFF THE COAST AND THROUGH THE
COASTAL WATERS THIS EVENING. THE SEVERE WEATHER THREAT SHOULD
DIMINISH ONCE THE FRONT PASSES THROUGH THE AREA.

SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR THE
WEATHER AND REMAIN ALERT AND BE PREPARED TO TAKE ACTION IN THE EVENT
OF A WATCH OR WARNINGS.

IF SEVERE WEATHER IS OBSERVED...SPOTTERS...EMERGENCY MANAGEMENT
OFFICIALS OR DISPATCHERS SHOULD NOTIFY THE NEAREST NATIONAL WEATHER
SERVICE OFFICE AS SOON AS POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The Charleston,SC radar (KCLX), 90 km away, was scanning. The volume nearest the first event began at 18:05 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dorchester

When
May 18, 1:07 PM EST
Where
Dorchester County, Summerville
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
33.017, -80.183

Several trees were down.

Thunderstorm Wind, Berkeley

When
May 18, 1:25 PM EST
Where
Berkeley County, Goose Creek
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
32.983, -80.033

Thunderstorm Wind, Charleston

When
May 18, 1:45 PM EST
Where
Charleston County, 2 mi W of Awendaw
Measured
50 kt (58 mph)
Reported by
GENERAL PUBLIC
Coordinates
33.033, -79.650

Several trees and power lines were down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2002Every state in 2002This day in weather historyWarnings in South Carolina, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296200, 5296201, 5296202.